Georgia, 2009

Hail and Damaging Winds in Georgia, September 9, 2009

September 9, 2009 · NWS CHS · 6 events in 2 counties and zones

A weak trough of low pressure in combination with the sea breeze in a moderately unstable air mass, resulted in scattered thunderstorm development across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A weak trough of low pressure in combination with the sea breeze in a moderately unstable air mass, resulted in scattered thunderstorm development across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 9, 12:30 PM EST, 1 hour earlier.

Area forecast discussion, Sep 9, 12:30 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
130 PM EDT WED SEP 9 2009

.SYNOPSIS...
A HIGH PRESSURE WEDGE WILL REMAIN OVER INLAND AREAS WHILE A
STATIONARY FRONT REMAINS OFFSHORE THROUGH THE WEEKEND. THE
OFFSHORE FRONT MAY LIFT NORTH AS A WARM FRONT EARLY NEXT WEEK
WHILE THE INLAND WEDGE RETREATS TO THE N...POSSIBLY ALLOWING A
COLD FRONT TO ENTER FROM THE W.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WEDNESDAY AFTERNOON...AN UPPER LEVEL LOW WAS CROSSING THE CENTRAL
APPALACHIANS. ON THE PERIPHERY OF THE UPPER LOW...SUBTLE 500 MB
HEIGHT FALLS/CAA AND A SHORTWAVE WILL COMBINE WITH THE SEA BREEZE
AND A WEAK SURFACE BOUNDARY NEAR THE SAVANNAH RIVER TO SUPPORT.
ISOLATED THUNDERSTORMS HAD DEVELOPED NEAR THE SURFACE BOUNDARY
ACROSS FAR INLAND SE GA COUNTIES. ADDITIONAL ISOLATED/SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS INLAND COUNTIES NEAR THE SURFACE
BOUNDARY...ALONG THE SEA BREEZE AND ALONG OUTFLOW FROM
EARLIER/ONGOING CONVECTION THIS AFTERNOON/EVENING.

POOLING OF SURFACE DEWPOINTS AROUND 70F NEAR THE SE GA SURFACE
BOUNDARY HAS YIELDED SBCAPES AS HIGH AS 3000 J/KG...TAPERING TO
1000-2000 J/KG WHERE LOWER DEWPOINTS HAD SPREAD INTO N COUNTIES.
INSTABILITY AND 0-6 KM BULK SHEAR RANGING FROM 20-25 KT S TO
30-35 KT N... 500 MB TEMPS RANGING FROM -8C TO -9C S TO -10C TO
-11C N...WET BULB ZERO HEIGHTS 11-11.5 KFT AND DOWNDRAFT CAPES
EXCEEDING 1000 J/KG SUGGEST THE POTENTIAL FOR MULTICELL
THUNDERSTORMS WITH ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL.
ACCORDINGLY...THE SPC DAY 1 CONVECTIVE OUTLOOK WAS UPGRADED TO
INCLUDE A 5 PERCENT RISK OF SEVERE THUNDERSTORMS ALONG/W OF
I-95...AND THE HAZARDOUS WEATHER OUTLOOK WAS UPDATED TO INCLUDE
ISOLATED SEVERE THUNDERSTORMS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
THUNDERSTORMS SHOULD UNDERGO DIURNAL WEAKENING THIS
EVENING...ALTHOUGH THE INFLUENCE OF THE UPPER LOW MAY MAINTAIN THE
THREAT OF THUNDER ACROSS INLAND COUNTIES WELL INTO THE NIGHT.
MEANWHILE...THE UPPER LEVEL LOW WILL CONTINUE TO SLIDE SE WHILE
THE SFC HIGH PRES INLAND AND OFFSHORE STATIONARY FRONT REMAIN IN PLACE.
SEVERAL MIDLVL SHORTWAVE TROF AXES LOOK TO ROTATE THROUGH THE AREA
OVERNIGHT...BATTLING OVERNIGHT SUBSIDENCE TO PRODUCE A FEW ISOLD
SHWRS INLAND. WILL MAINTAIN MENTION OF SLGT CHC POPS AWAY FROM THE
COAST. TEMPS WILL CONTINUE TO RUN SEASONABLY MILD TNGT...WITH LOWS
EXPECTED IN THE MID 60S AWAY FROM THE COAST AND ARND 70 NEAR THE
SHORES.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
THE LARGE UPPER LEVEL TROUGH WILL REMAIN OVER THE ERN CONUS WITH
ITS CENTER SHIFTING FROM THE OH RIVER VALLEY INTO THE NORTHEAST
STATES. AT THE SFC...THE EVER-PRESENT HIGH PRES WEDGE WILL
GENERALLY REMAIN IN PLACE WHILE A STATIONARY FRONT MEANDERS
OFFSHORE. WITH THE UPPER LOW PULLING OFF TO THE NE...THIS WILL
DRAG ADDITIONAL MOISTURE IN FROM THE SW ON ITS BACKSIDE. THE
ADDITIONAL MOISTURE COMBINED WITH SEVERAL MIDLVL SHORTWAVE
DISTURBANCES ROTATING AROUND THE LONGWAVE TROUGH WILL MAKE FOR
ISOLD TO SCATTERED PRECIPITATION COVERAGE THROUGH THE END OF THIS
WORKWEEK. THE CHC RANGE POPS WILL BE MAINLY CONFINED TO THE SRN
HALF OF THE CWFA WHICH WILL BE IN CLOSER PROXIMITY TO THE
MEANDERING OFFSHORE FRONT ALONG WITH THE DEEPER MOISTURE. TEMPS
WILL CONTINUE TO RUN NEAR CLIMATOLOGICAL NORMS THROUGH THE END OF
THIS WEEK.

FOR THE START OF NEXT WEEK...THERE ARE SOME DIFFERING IDEAS SO
HAVE OPTED TO STICK NEAR HPC THINKING WHICH SHOWS THE OFFSHORE
FRONT LIFTING N AS A WARM FRONT THROUGH THE AREA SUN AND SETTLING
N OF THE AREA MON INTO TUE. AT THE SAME TIME...THE LARGE LONGWAVE
TROUGH OVER THE ERN CONUS WILL LIFT OUT...MAKING FOR A
TRANSITIONAL ENVIRONMENT BETWEEN THIS EXITING TROUGH AND ANOTHER
DEVELOPING OVER THE CENTRAL CONUS. THROUGH LITTLE SUPPORT WILL BE
AVAILABLE FOR PRECIP DEVELOPMENT...THESE IS ALSO LITTLE TO
SUPPRESS DEVELOPMENT SO HAVE MAINTAINED 20/30 POPS FOR THE EARLY
PORTION OF NEXT WEEK. TEMPS STILL LOOK TO RUN WITHIN A FEW DEGREES
OF NORMAL FOR THE PERIOD.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS WILL MOST LIKELY PREVAIL THROUGH THIS
EVENING...ALTHOUGH THERE REMAINS A SMALL CHANCE THAT ISOLATED
SHOWERS/THUNDERSTORMS COULD DEVELOP NEAR OR ADVANCE INTO THE
TERMINALS WITH GUSTY/SHIFTING WINDS AND BRIEF SUB-VFR CONDITIONS
THROUGH THIS EVENING. LOW LEVEL MOISTURE COULD THEN SUPPORT A
PERIOD OF MVFR OR LOWER CONDITIONS LATER TONIGHT INTO EARLY
THURSDAY...ESPECIALLY AT KSAV.

ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS COULD DEVELOP IN THE
VICINITY OF TERMINALS...ESPECIALLY KSAV...WEDNESDAY MIDDAY.
HOWEVER...ANY THUNDERSTORMS ARE MORE LIKELY TO DEVELOP AFTER THE
18Z TAF PERIOD.

EXTENDED AVIATION OUTLOOK...MOSTLY VFR WEATHER TO PREVAIL THROUGH
SUNDAY WITH ONLY SMALL PROBABILITIES OF ANY STRATUS/FOG AND/OR
PRECIPITATION.

&&

.MARINE...
LOW PRESSURE OFF THE MID ATLANTIC STATES TODAY AND TONIGHT WILL
MOVE INTO THE DELMARVA AREA THURSDAY...AS HIGH PRESSURE FROM THE
NORTH PERSISTS ACROSS THE LOCAL WATERS. THAT HIGH WILL BREAK INTO
TWO SEPARATE CENTERS ON FRIDAY...WITH THE ORIGINAL CENTER MOVING
OFF NEW ENGLAND. THE SECOND HIGH PRESSURE SYSTEM WILL FORM OVER
THE CAROLINAS AND VA AND SHIFT EAST INTO THE ATLANTIC. MEANWHILE A
STATIONARY FRONT ACROSS FL WILL ATTEMPT TO PUSH NORTHWARD SATURDAY
AND SUNDAY...BUT ANOTHER AREA OF HIGH PRESSURE BUILDING OUT OF
SOUTHERN CANADA AND INTO THE EAST AND NE PARTS OF THE COUNTRY WILL
LIKELY BLOCK THE FRONT FROM MOVING TOO FAR NORTH. ONE OR TWO WAVES
OF LOW PRESSURE MAY FORM ALONG THE FRONT DURING THE WEEKEND...BUT
ODDS STRONGLY FAVOR ANY AREAS OF LOW PRESSURE TO REMAIN SOUTH OF
THE COASTAL WATERS.

TODAY...A MODEST SURGE OF NE WINDS 10-15 KT WILL GIVE WAY TO THE
SEA BREEZE CIRCULATION THIS AFTERNOON. SEAS WILL BE A COMBINATION
OF SMALL 2 FOOT EAST AND SE SWELL...AND A 2 OR 3 FOOT WIND WAVE.

TONIGHT...EASTERLY WINDS WILL BACK TO NE OVERNIGHT...AND ANOTHER
SMALL SURGE WILL OCCUR TOWARD DAYBREAK THURSDAY. HOWEVER...WINDS
NO MORE THAN 10-15 KT AND SEAS NO HIGHER THAN 2 TO 3 FT.

THURSDAY AND THURSDAY NIGHT...SEA BREEZE CIRCULATION WILL AGAIN
ALLOW FOR WINDS TO VEER TO EASTERLY IN THE AFTERNOON AND
EVENING...BEFORE BACKING TO NE LATE AT NIGHT. LITTLE CHANGE IN
WINDS AND SEAS.

FRIDAY THROUGH SUNDAY...WE ARE LOOKING FOR AT LEAST SOME INCREASE
IN WINDS AND SEAS...DEPENDENT UPON HOW MUCH PINCHING OCCURS
BETWEEN HIGH PRESSURE TO THE NORTH AND LOWER PRESSURE TO THE
SOUTH. GIVEN UNCERTAINTIES AT THIS TIME WE WILL FORECAST NO MORE
THAN 15 KT WINDS AND 4 FOOT SEA. THIS IS IN LINE WITH NEIGHBORING
WEATHER FORECAST OFFICES...BUT GIVEN INDICATIONS OF A DECENT
PINCHING TO DEVELOP WE CERTAINLY MAY NEED TO BUMP UP WINDS AND
SEAS IN LATER FORECASTS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Sep 9, 9:11 AM EST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1011 AM EDT WED SEP 9 2009

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-101000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1011 AM EDT WED SEP 9 2009

...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...AN UPPER LEVEL LOW PRESSURE WILL CROSS THE
CENTRAL APPALACHIAN MOUNTAINS TODAY. THIS LOW WILL COMBINE WITH
THE SEA BREEZE TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS
ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS
AFTERNOON AND EVENING...ESPECIALLY AWAY FROM THE IMMEDIATE COAST.
ISOLATED THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WIND
GUSTS EXCEEDING 60 MPH AND HAIL THE SIZE OF PENNIES OR LARGER.
ANY SEVERE THUNDERSTORMS WOULD MOST LIKELY OCCUR BETWEEN 2 PM AND
9 PM...ESPECIALLY ALONG AND WEST OF INTERSTATE 95.

CHECK WITH NOAA WEATHER RADIO ALL HAZARDS OR LOCAL MEDIA OUTLETS
FOR ADDITIONAL INFORMATION TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

AMZ330-350-352-354-374-101000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1011 AM EDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 9, 12:24 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
124 PM EDT WED SEP 9 2009

GAZ087-088-091830-
JENKINS-SCREVEN-
124 PM EDT WED SEP 9 2009

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL SCREVEN AND
NORTHEASTERN JENKINS COUNTIES THROUGH 230 PM EDT...

AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR LAWTON...OR ABOUT
6 MILES NORTHEAST OF MILLEN...MOVING SOUTHEAST AT 5 MPH.

AREAS IN AND AROUND LAWTON...PERKINS...BASCOM...HILLTONIA...WILL BE
IMPACTED THROUGH 230 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&
Special weather statement, Sep 9, 1:24 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
224 PM EDT WED SEP 9 2009

GAZ087-088-100-091930-
BULLOCH-JENKINS-SCREVEN-
224 PM EDT WED SEP 9 2009

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN SCREVEN...
SOUTHEASTERN JENKINS AND NORTH CENTRAL BULLOCH COUNTIES THROUGH 330
PM EDT...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 40 TO 50 MPH.  THIS STORM WAS LOCATED NEAR THOMASBORO...OR
ABOUT 9 MILES WEST OF SYLVANIA...MOVING SOUTHEAST AT 15 MPH.

AREAS IN AND AROUND THOMASBORO...WOODCLIFF...ROCKY FORD...GOLOID...
OGEECHEE...BLITCH...WILL BE IMPACTED THROUGH 330 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&

The radar

The Charleston,SC radar (KCLX), 73 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Screven

When
September 9, 1:30 PM EST to 1:31 PM EST
Where
Screven County, 1.16 mi N of Rocky Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.687, -81.821

Law Enforcement reported a tree and power lines down on Old Rocky Ford Road, near Rocky Ford, Georgia.

Thunderstorm Wind, Screven

When
September 9, 1:30 PM EST to 1:31 PM EST
Where
Screven County, 1.03 mi NW of Ogeechee
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.639, -81.784

Law Enforcement reported a tree down on a power line on Highway 17 near Douglas Branch Road, between Rocky Ford, Georgia and Ogeechee, Georgia.

Thunderstorm Wind, Screven

When
September 9, 1:30 PM EST to 1:31 PM EST
Where
Screven County, 2.31 mi WNW of Woodcliff
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.746, -81.785

Law Enforcement reported a tree down on Millerville Road, near Woodcliff, Georgia.

Thunderstorm Wind, Bulloch

When
September 9, 1:50 PM EST to 1:51 PM EST
Where
Bulloch County, 2.71 mi ESE of Blitch
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.560, -81.740

Law Enforcement reported a tree down on a power line on Old River Road near Highway 301 North, 2 miles southwest of Dover, Georgia.

Thunderstorm Wind, Bulloch

When
September 9, 1:50 PM EST to 1:51 PM EST
Where
Bulloch County, 1.07 mi ESE of Clito
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
32.512, -81.754

The Broadcast Media relayed a report of trees down around Clito, Georgia.

Hail, Bulloch

When
September 9, 2:20 PM EST to 2:21 PM EST
Where
Bulloch County, 0.58 mi E of Brooklet
Measured
1 in hail
Reported by
County Official
Coordinates
32.380, -81.660

The Bulloch County Warning Point reported quarter size hail in Brooklet, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191948, 191949, 191950, 191951, 191952, 191947.